Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 20, 2013, 3:18 PM MST for Pima County, Arizona. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2013, 3:18 PM MST (22:18 UTC)
- Expired
- Aug 20, 2013, 5:15 PM MST
- In force
- 117 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 10.3 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 525 J/kg
- Mixed-layer CIN
- -169 J/kg
- Mixed-layer LCL
- 2163 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
920
WGUS55 KTWC 202218
FFWTWC
AZC019-210015-
/O.NEW.KTWC.FF.W.0038.130820T2218Z-130821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
318 PM MST TUE AUG 20 2013
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 515 PM MST
* AT 309 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE SOUTHWEST SIDE OF
TUCSON. RADAR ESTIMATES INDICATE 1 TO 1.5 INCHES OF RAINFALL HAS
OCCURRED IN LESS THAN ONE HOUR WITH THIS STORM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
TUCSON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3223 11118 3228 11108 3226 11096 3207 11091
3202 11100 3205 11117
$$1 follow-up statement
167
WGUS75 KTWC 210008
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
508 PM MST TUE AUG 20 2013
AZC019-210015-
/O.EXP.KTWC.FF.W.0038.000000T0000Z-130821T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
508 PM MST TUE AUG 20 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST FOR EAST CENTRAL
PIMA COUNTY...
THE STRONG STORMS THAT PRODUCED VERY HEAVY RAIN BETWEEN VALENCIA AND
HIGHWAY 86...WEST OF INTERSTATE 10 HAS HAD AMPLE TIME TO DRAIN INTO
LOCAL WASHES AND THE THREAT OF FLASH FLOODING HAS SUBSIDED.
THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE AT
515 PM MST.
HOWEVER...SIGNIFICANT PONDING OF WATER WILL BE LIKELY IN ROADWAY
DIPS AND OTHER LOW LYING AREAS THIS EVENING. DRIVERS SHOULD EXERCISE
CAUTION AND NEVER ATTEMPT TO CROSS THROUGH WATER OF UNKNOWN DEPTH.
LAT...LON 3223 11118 3228 11108 3226 11096 3207 11091
3202 11100 3205 11117
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 1:55 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 20, 1:55 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 155 PM MST TUE AUG 20 2013 .SYNOPSIS...AN UPPER LEVEL RIDGE WILL BEGIN TO WEAKEN AND SHIFT TO THE EAST. THE PRESENCE OF THIS HIGH WILL STILL MAINTAIN ABOVE AVERAGE AFTERNOON TEMPERATURES MOST OF THIS WEEK. ENOUGH MOISTURE AROUND FOR A CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A POSSIBLE INFLUX OF LOW LEVEL TROPICAL MOISTURE OVER THE WEEKEND IS EXPECTED TO BRING AN INCREASE IN SHOWERS AND THUNDERSTORMS. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS HAVE BEEN STRONGER THAN WE'VE SEEN THE PAST FEW DAYS EARLY THIS AFTERNOON ACROSS SOUTHEAST ARIZONA. AN AUTOMATED RAIN GAUGE NEAR MT. LEMMON HAS RECORDED 1.69 INCHES WITH THE STORM THAT WAS NEARLY STATIONARY OVER THE CATALINAS. WE'RE ALREADY SEEING STORMS GRADUALLY BUILD INTO VALLEY LOCATIONS WITH THE AID OF OUTFLOW BOUNDARIES FROM THE MOUNTAIN CONVECTION. STORM MOTIONS THIS AFTERNOON ARE SLOW BUT ARE EXHIBITING A SLOW MOVEMENT TO THE SOUTHWEST. GIVEN THE INCREASED MOISTURE AND SLOW STORM MOVEMENT...THE MAIN THREAT WILL BE HEAVY RAINFALL AND FLASH FLOODING POTENTIAL ALONG WITH SOME STRONG WINDS. THUNDERSTORMS SHOULD START TAPER OFF DURING THE EVENING HOURS WITH A FEW RESIDUAL SHOWERS POSSIBLE OVERNIGHT. THE HIGH PRESSURE ALOFT WILL SHIFT A BIT MORE TO THE EAST ON WEDNESDAY WITH BROAD EASTERLY FLOW ACROSS SOUTHEAST ARIZONA ALLOWING FOR THE CONTINUATION OF ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. FOR THURSDAY...AN INVERTED TROUGH WILL BE MOVING WEST TO NORTHWEST ACROSS CHIHUAHUA MEXICO. MODEL GUIDANCE IS SHOWING SLIGHTLY DRIER AIR ACROSS SOUTHEAST ARIZONA AHEAD OF THIS FEATURE THURSDAY SO CONVECTIVE COVERAGE WILL PERHAPS BE A BIT MORE ISOLATED IN NATURE AND THIS COULD EVEN CONTINUE INTO FRIDAY AS WELL. THEN THE BIG STORY HEADING INTO THIS WEEKEND WILL BE A SIGNIFICANT INCREASE IN MOISTURE AS A POTENTIAL TROPICAL SYSTEM MOVES UP NEAR OR WEST OF BAJA. THE EXACT TRACK OF THIS SYSTEM IS NOT TERRIBLY IMPORTANT. WHAT MATTERS FOR US IS THAT A GULF SURGE OF MOISTURE WILL INITIATE WHICH WILL FLOOD MOISTURE INTO THE DESERTS BY SATURDAY AND SUNDAY. WENT AHEAD AND RAISED POPS THIS MORNING AND WILL MAINTAIN THOSE SOLID CHANCE RANGE POPS FOR THE AFTERNOON PACKAGE. THE CONFIDENCE IS HIGH THAT WE WILL GET MORE MOISTURE BUT GIVEN WE'RE 4 TO 5 DAYS OUT THE DETAILS ARE HARD TO PIN DOWN. WE'LL LOSE A BIT OF OUR USUAL DIURNAL CHARACTERISTICS OF CONVECTION...AND ONE THING TO KEEP IN MIND IS THE POSSIBILITY OF BEING SO MOIST THAT IT IS JUST CLOUDY WITH SCATTERED SHOWERS. SO THERE ARE A LOT OF UNCERTAINTIES TO WORK THOUGH BUT CERTAINLY THE POTENTIAL IS THERE FOR WIDESPREAD RAINFALL THIS WEEKEND. && .AVIATION...SCT TSRA/SHRA THRU THIS EVENING THEN ISOLD -TSRA/-SHRA LATE TONIGHT. DRY CONDITIONS EXPECTED WEDNESDAY MORNING FOLLOWED BY SCT TSRA/SHRA WEDNESDAY AFTERNOON. THE STRONGER TSRA WILL PRODUCE MVFR CIGS/VSBYS...AND POTENTIALLY WIND GUSTS TO AROUND 45 KTS. OTHERWISE...SCT-BKN AFTERNOON AND EVENING CLOUD BASES AROUND 8-12K FT AGL WITH MORNING CLOUD BASES MOSTLY ABOVE 12K FT AGL...AND SURFACE WIND GENERALLY LESS THAN 10 KTS THRU WEDNESDAY AFTERNOON OR 22/00Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...EXPECT ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. THEREAFTER...MOISTURE WILL INCREASE THIS WEEKEND FOR MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS. OTHERWISE...ABOVE NORMAL DAYTIME TEMPERATURES WILL CONTINUE THROUGH FRIDAY ALONG WITH NORMAL DIURNAL WIND TRENDS. A COOLING TREND WILL OCCUR THIS WEEKEND. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 20, 12:54 PM MST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1254 PM MST TUE AUG 20 2013
AZZ504-507-514-202045-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA
VISTA/BENSON AZ-
1254 PM MST TUE AUG 20 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
145 PM MST...
AT 1246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR MT LEMMON/SUMMERHAVEN. THIS STORM WAS
NEARLY STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...SEVEN FALLS.
LAT...LON 3229 11064 3234 11091 3244 11089 3250 11083
3250 11060
TIME...MOT...LOC 1954Z 308DEG 0KT 3242 11071
GLSpecial weather statement, Aug 20, 2:16 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 216 PM MST TUE AUG 20 2013 AZZ507-513-202200- DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ- 216 PM MST TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COCHISE COUNTY UNTIL 300 PM MST... AT 209 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF BENSON...OR 20 MILES NORTH OF SIERRA VISTA. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...KARTCHNER CAVERNS STATE PARK...FAIRBANK AND WHETSTONE. LAT...LON 3167 11034 3198 11042 3201 11021 3172 11007 TIME...MOT...LOC 2116Z 043DEG 2KT 3184 11025 FRANCIS
Special weather statement, Aug 20, 2:20 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 220 PM MST TUE AUG 20 2013 AZZ504-514-202200- SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- 220 PM MST TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL 300 PM MST... AT 214 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ORO VALLEY...MOVING SOUTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE ORO VALLEY AND CATALINA. LAT...LON 3234 11081 3232 11105 3250 11109 3250 11088 TIME...MOT...LOC 2120Z 345DEG 10KT 3235 11093 FRANCIS
Special weather statement, Aug 20, 2:52 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 252 PM MST TUE AUG 20 2013 AZZ508-512-202230- CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ- 252 PM MST TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COCHISE COUNTY UNTIL 330 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DOUGLAS...MOVING WEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...DOUGLAS...PIRTLEVILLE AND BISBEE-DOUGLAS AIRPORT. LAT...LON 3134 10968 3155 10971 3154 10942 3134 10934 TIME...MOT...LOC 2152Z 069DEG 4KT 3143 10949 FRANCIS
Special weather statement, Aug 20, 2:54 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 254 PM MST TUE AUG 20 2013 AZZ502-202245- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 254 PM MST TUE AUG 20 2013 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 345 PM MST... AT 242 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF SELLS...MOVING WEST AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE...VAMORI AND COWLIC. LAT...LON 3168 11212 3195 11212 3192 11182 3157 11175 TIME...MOT...LOC 2154Z 091DEG 3KT 3174 11192
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:54 PM MST | Special Weather Statement | TWC | 51 min | |
| Aug 20, 2:07 PM MST | Severe Thunderstorm Warning | TWC | Pima | 38 min |
| Aug 20, 2:16 PM MST | Special Weather Statement | TWC | Cochise | 44 min |
| Aug 20, 2:20 PM MST | Special Weather Statement | TWC | 40 min | |
| Aug 20, 2:45 PM MST | Severe Thunderstorm Warning | TWC | Pima | 30 min |
| Aug 20, 2:52 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Aug 20, 2:54 PM MST | Flash Flood Warning | TWC | Pima | 111 min |
| Aug 20, 2:54 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 20, 2:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 31 min |
| Aug 20, 3:35 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 115 min |
| Aug 20, 4:01 PM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 119 min |
| Aug 20, 4:47 PM MST | Special Weather Statement | TWC | Pima | 43 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.